Alert archive / Colorado / Flash Flood Warnings in 2022

Flash Flood Warning 55, NWS Denver/Boulder, CO

August 16, 2022Boulder County, Broomfield County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 16, 2022, 8:18 AM MDT for Boulder County, Broomfield County, Colorado. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2022, 8:18 AM MDT (14:18 UTC)
Expired
Aug 16, 2022, 11:00 AM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

Counties Boulder County, CO, Broomfield County, CO

The radar

The Denver radar (KFTG), 49 km from the middle of the area, began a volume at 14:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 9:08 AM MDTHEAVY RAIN 2.692 Ene Broomfield, COCOCORAHS STATION CO-BR-39 BROOMFIELD 1.8 SE.
Aug 16, 9:18 AM MDTHEAVY RAIN 3.231 Nne Broomfield, COOBSERVED IN AN HOUR AND 30 MINUTES.
Aug 16, 9:18 AM MDTHEAVY RAIN 3.621 Nne Broomfield, COCORRECTS PREVIOUS HEAVY RAIN REPORT FROM 1 NNE BROOMFIELD. MOSTLY OBSERVED IN TWO AND A HALF HOURS.
Aug 16, 10:30 AM MDTFLOOD2 Ese Lafayette, COPHOTOS ON SOCIAL MEDIA SHOW THE BIKE PATH ALONG ROCK CREEK COMPLETELY SUBMERGED BELOW HORIZON AVE, WITH AT LEAST 5 FEET OF WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 2.3 hours before the alert went out and 308 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1598 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

761 
WGUS55 KBOU 161418
FFWBOU
COC013-014-161700-
/O.NEW.KBOU.FF.W.0055.220816T1418Z-220816T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
818 AM MDT Tue Aug 16 2022

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  Southeastern Boulder County in northeastern Colorado...
  Southwestern Broomfield County in northeastern Colorado...

* Until 1100 AM MDT.

* At 818 AM MDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  1 and 2 inches of rain have fallen over Broomfield. Additional 
  rainfall amounts of 0.5 to 1 inch are possible in the warned area. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, gulches,
           roads, and poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Westminster, Broomfield, Lafayette, Louisville and Superior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

Excessive runoff from this storm will cause flash flooding of small 
creeks and streams, highways, streets, underpasses, drainage areas 
and other low lying spots.

&&

LAT...LON 3993 10520 3998 10514 3999 10501 3998 10501
      3998 10502 3995 10502 3992 10502 3992 10503

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Gimmestad
2 follow-up statements
866 
WGUS75 KBOU 161518
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
918 AM MDT Tue Aug 16 2022

COC013-014-161700-
/O.CON.KBOU.FF.W.0055.000000T0000Z-220816T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boulder CO-Broomfield CO-
918 AM MDT Tue Aug 16 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 AM MDT THIS 
MORNING FOR SOUTHEASTERN BOULDER AND SOUTHWESTERN BROOMFIELD 
COUNTIES...

At 918 AM MDT, Doppler radar and automated rain gauges indicated 
rain continuing over the Broomfield area, but the intensity was 
decreasing. Between 1 and 3 inches of rain have fallen. Additional 
rainfall amounts up to 0.5 inches are possible in the warned area. 
Flash flooding is ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, gulches,
         roads, and poor drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Westminster, Broomfield, Lafayette, Louisville and Superior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

Excessive runoff from this storm will cause flash flooding of small 
creeks and streams, highways, streets, underpasses, drainage areas 
and other low lying spots.

&&

LAT...LON 3993 10520 3998 10514 3999 10501 3998 10501
      3998 10502 3995 10502 3992 10502 3992 10503

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Gimmestad
097 
WGUS75 KBOU 161703
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
1103 AM MDT Tue Aug 16 2022

COC013-014-161713-
/O.EXP.KBOU.FF.W.0055.000000T0000Z-220816T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boulder CO-Broomfield CO-
1103 AM MDT Tue Aug 16 2022

...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHEASTERN BOULDER AND 
SOUTHWESTERN BROOMFIELD COUNTIES...

The heavy rain has ended and flood waters have receded in most 
areas. Please continue to heed remaining road closures and stay away 
from creeks that are running high.

LAT...LON 3993 10520 3998 10514 3999 10501 3998 10501
      3998 10502 3995 10502 3992 10502 3992 10503

$$

Gimmestad

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 3:08 AM MDT, 5 hours 10 minutes earlier.

Area forecast discussion, Aug 16, 3:08 AM MDT, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
308 AM MDT Tue Aug 16 2022

.SHORT TERM...(Today and tonight)
Issued at 308 AM MDT Tue Aug 16 2022

Interesting forecast for today as the deep plume of monsoonal
moisture is in no hurry to go anywhere. Earlier model runs had the
ridge building faster to bring more significant drying into the
forecast area, but satellite imagery clearly shows a slowing trend
in that drying process. Lapse rates will be nearly neutral
through a good chunk of the day, and thus any forcing mechanism,
be it upslope or daytime heating, should be enough to generate
scattered showers and a couple storms. In fact, we're still seeing
some late night/early morning showers with a bit of short wave
forcing/very weak ascent. There are many varying models solutions,
and that's understandable given just any sort of weak lift will
produce some precipitation. A few of the showers/storms will
still be capable of producing locally heavy rain given a deep warm
cloud depth near 6,000 feet and efficient warm rain processes.
This has been evidenced by relatively weak echoes on radar
overnight still dropping a half inch of rain.

We do think there will be a trend for a decrease in shower
coverage over most of the plains late in the day, as some of the
drier air eventually works in from the north. Meanwhile, coverage
should actually increase in the Park County area where more
instability is likely to develop. We've made generally slight
adjustments for these PoP trends, since our confidence in any
given solution is quite low.

Temperatures will see further cooling today, with highs mostly
staying in the upper 70s to around 80F over the plains.

For tonight, the showers and isolated storms mostly south of the
I-70 corridor will gradually diminish through the evening with
continued drying from the north. Clearing skies, along with a very
moist boundary layer, should allow for at least patchy fog to
develop on the plains.

.LONG TERM...(Wednesday through Monday)
Issued at 308 AM MDT Tue Aug 16 2022

On Wednesday a 500 mb ridge expands slowly southeast across Idaho
and Utah, which should keep the monsoonal moisture plume across
the southern half of Colorado. PW values east of the Rockies
across northeast Colorado drop significantly throughout the day
to around 0.5-0.6", and under 0.50" west of the Divide. Afternoon
showers and thunderstorms are most likely in South Park and the
southwest foothills east along the Palmer Divide. Elsewhere may
not see much shower/thundershower activity given the intrusion of
dry air aloft and surface dewpoints in the low to mid 40s.
Instability will likely be limited so we are not expecting any
severe weather, just brief heavy rain and gusty winds with the
strongest storms. Temperatures should remain a little below normal
with 700 mb temps around +10 degC and light northerly flow at
that height. Temperatures across the plains should reach the mid
80s, with 70s in the mountains other than South Park where it will
be cooler with cloud cover and showers, and only mid 60s are
likely.

On Thursday the ridge builds further east, keeping the monsoonal
plume south and west of our area with only isolated afternoon
showers and thunderstorms possible, but less coverage and
intensity than Wednesday. Most areas will remain dry but South
Park again has the best shot of rainfall though no severe weather
or flooding is expected other than lightning and gusty winds. 700
mb temperatures warm a few more degrees vs Wednesday, reaching
around +12 or +13 degC, supporting highs in the upper 80s to low
90s below 6,000 ft elevation. Denver may make a run at Day #52 of
90 on Thursday, but if it doesn't a decent streak of sub-90 degF
will continue through the weekend. The mountain valleys and
eastern foothills should be in the 70s.

Ensemble solutions paint an uncertain picture for Friday and beyond.
The GFS and ensembles are showing a weak trough sliding under the
ridge and making it into northern Utah early Saturday.  This time of
year, that kind of pattern would result in increased
precipitation chances across much of our area for a day or two
given decent instability and an influx of monsoonal moisture ahead
of the slow moving trough. We are not biting off on that guidance
yet as the EC and it's ensembles keep the ridge in control and
the monsoonal moisture locked up in the Four Corners region
Friday into Saturday. Will keep the blended PoPs in there since
overall confidence is low, but the best chance for rain would be
the central mountains and South Park, and the eastern foothills
stretching to the adjacent plains. Storm motions would be pretty
slow (10-15 kt) and out of the northwest. Saturday and Sunday will
need to be watched if a trough does slide under the ridge. Highs
should be near normal across the area with mid 80s across the
plains and 70s in the mountain valleys and eastern foothills. The
EC and ensembles bring a low across Utah by later Sunday in
between two ridges which would increase rain changes across our
area starting late Saturday and into Sunday afternoon. The GFS
builds a ridge across southern California which would place us in
northwest flow aloft, but Saturday would be a wetter day with a
weak trough moving across the state, then much drier Sunday
afternoon. Sunday would be the wetter day if a weak trough
approaches by late Sunday. Uncertainty in this weekend's
precipitation is obviously high both days, but overall the chances
of rainfall will remain relatively high with better total
moisture in place regardless of ensemble guidance. PW should be
0.8-1.1" with a chance of higher values by Sunday afternoon across
the plains, supporting a chance of heavy rainfall along and east
of the Continental Divide if ingredients come together at the
right time. Temperatures from the ensemble systems are showing
less spread in general, thus better confidence in highs remaining
a little below normal with low to mid 80s across the plains and
urban corridor, and 60s to low 70s in the mountain valleys.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 308 AM MDT Tue Aug 16 2022

Scattered showers will be possible this morning as any weak
disturbance, upslope, or daytime heating will be capable of
generating showers. Winds should turn more northerly, which would
bring a low threat (20-30% chance) of stratus to the Denver area
TAF sites through about 15Z. Otherwise, mostly VFR conditions
should prevail with scattered showers in the area through 18Z-21Z.
The chance of thunder will be quite low given limited instability.
Precipitation chances should gradually decrease through the late
afternoon and evening hours, as drying finally arrives from the
north.

With clearing skies overnight, but a moist boundary layer, we
expect at least patchy fog to develop on the plains. There is some
chance (30%) that the fog could wrap around the back of a weak
Denver Cyclone toward 12Z Wednesday.

&&

.HYDROLOGY...
Issued at 308 AM MDT Tue Aug 16 2022

Shallow convection will be capable of producing brief heavy rain
today. There does not seem to be much of a focusing mechanism, so
generally small showers/isolated storms will have a limited
threat of flash flooding for the burn areas and Park County.

Isolated thunderstorm activity is expected over the
mountains and burn scars Wednesday and Thursday, with a very low
flood threat. Some increase in moisture is expected by the weekend
especially along and east of the Continental Divide, but
significant uncertainty exists regarding heavy rain potential,
though some ingredients are looking more favorable.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Barjenbruch
LONG TERM...Schlatter
AVIATION...Barjenbruch
HYDROLOGY...Barjenbruch/Schlatter
Hazardous weather outlook, Aug 16, 3:36 AM MDT, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
336 AM MDT Tue Aug 16 2022

COZ030>051-170945-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
336 AM MDT Tue Aug 16 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and isolated thunderstorms can be expected
today, with the highest coverage along and south of the I-70
Corridor. A few of these may produce brief heavy rain. The threat
of flash flooding for burn areas appears to be limited as the
majority of the showers and storms will likely stay south of most
of the recent burn areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Drier weather is expected Wednesday and especially Thursday,
though there will still be some afternoon storms over the
mountains with a low threat of burn area flooding. Some increase
in thunderstorm activity is expected for the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. However,
any reports of heavy rainfall or flooding would be appreciated.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:57 AM MDTAreal Flood AdvisoryBOUBoulder, Broomfield21 min
Aug 16, 9:02 AM MDTAreal Flood AdvisoryBOUBoulder2 hr
Aug 16, 10:37 AM MDTAreal Flood AdvisoryBOUArapahoe2 hr
Aug 16, 2:47 PM MDTAreal Flood AdvisoryBOULincoln3 hr

Nearby

Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.